On third order differential equations with property A and B. (English) Zbl 0926.34025

This article concerns oscillatory and asymptotic properties at infinity for differential equations of the type \[ y^{(3)}- q(x)y'\pm r(x)f(y)= 0,\quad x\in \mathbb{R}_+,\tag{E\(_\pm\)} \] with \(q, r\in C(\mathbb{R}_+,\mathbb{R}_+)\), \(f\in C(\mathbb{R},\mathbb{R})\), \(r(x)>0\), and \(tf(t)>0\) for all \(t\neq 0\). In the linear case \(f(t)\equiv t\), \((\text{E}_\pm)\) will be denoted \((\text{L}_\pm)\). Seven theorems give connections between oscillation and properties A or B of \((\text{L}_\pm)\) or \((\text{E}_\pm)\), as defined by I. T. Kiguradze and Z. A. Chanturiya [Mathematics and its Applications, Soviet Series 89, Dordrecht: Kluwer Academic Publ. (1993; Zbl 0782.34002)]. The main theorems in the linear case state that \((\text{L}_+)[(\text{L}_-)]\) has at least one nontrivial oscillatory solution if and only if it has property A [property B, respectively], extending results of M. Greguš [Third order linear differential equations. Mathematics and its Applications. D. Reidel Publ. Comp. (1987; Zbl 0602.34005)] and M. Gera [Acta Math. Univ. Comenianae 46/47, 189-203 (1985; Zbl 0612.34029)]. Corollaries provide sufficient conditions on \(q\), \(r\) for equivalence of (i) property A for \((\text{L}_+)\) and property B for its adjoint equations; and (ii) property B for \((\text{L}_-)\) and property A for its adjoint.
In the second part of the paper these results are applied to generate sufficient conditions for \((\text{E}_+)\) to have property A and for \((\text{E}_-)\) to have property B. Related results of the authors are given in [Ann. Mat. Pura Appl., IV. Ser. 173, 373-389 (1997) (to appear) and Nonlinear Anal., Theory Methods Appl. 30, No. 3, 1583-1594 (1997; Zbl 0892.34032)].


34C10 Oscillation theory, zeros, disconjugacy and comparison theory for ordinary differential equations
34C11 Growth and boundedness of solutions to ordinary differential equations
Full Text: DOI


[1] Cecchi, M., Oscillation criteria for a class of third order linear differential equations, Boll. Un. Mat. Ital., VI, 297-306 (1983) · Zbl 0523.34029
[2] Cecchi, M.; Došlá, Z.; Marini, M.; Villari, G., On the qualitative behavior of solutions of third order differential equations, J. Math. Anal. Appl., 197, 749-766 (1996) · Zbl 0856.34034
[3] Cecchi, M.; Došlá, Z.; Marini, M., An equivalence theorem on properties \(AB\), Ann. Mat. Pura Appl., 173, 373-389 (1997) · Zbl 0937.34029
[4] Cecchi, M.; Dožlá, Z.; Marini, M., On nonlinear oscillations for equations associated to disconjugate operators, Nonlinear Analysis, T., M. Appl., 30, 1583-1594 (1997) · Zbl 0892.34032
[5] Elias, U., Oscillation Theory of Two-Term Differential Equations (1997), Kluwer Academic: Kluwer Academic Dordrecht · Zbl 0878.34022
[6] Erbe, L., Oscillation, nonoscillation and asymptotic behavior for third order nonlinear differential equations, Ann. Mat. Pura Appl., 110, 373-391 (1976) · Zbl 0345.34023
[7] Gera, M., Über das verhalten der lösungen der gleichung \(xatxbtxctxct\), Acta Math. Univ. Comenianae, XLVI-XLVII, 189-203 (1985) · Zbl 0612.34029
[8] Greguš, M., Third Order Linear Differential Equation (1987), Reidel: Reidel Dordrecht
[9] Greguš, M.; Greguš, M., Asymptotic properties of solutions of a certain nonautonomous nonlinear differential equation of the third order, Boll. U.M.I., 7-A, 341-350 (1993) · Zbl 0802.34032
[10] Greguš, M.; Greguš, M., Remark concerning oscillatory properties of solutions of a certain nonlinear equation of the third order, Achivum Math. (Brno), 29, 51-55 (1992) · Zbl 0781.34024
[11] Hanan, M., Oscillation criteria for third-order linear differential equation, Pacific J. Math., 11, 919-944 (1961) · Zbl 0104.30901
[12] Hartman, P., Ordinary Differential Equations (1982), Birkhauser: Birkhauser Boston · Zbl 0125.32102
[13] Heidel, J. W., Qualitative behavior of solutions of a third order nonlinear differential equation, Pacific J. Math., 27, 507-526 (1968) · Zbl 0172.11703
[14] Kiguradze, I. T.; Chanturia, T. A., Asymptotic Properties of Solutions of Nonautonomous Ordinary Differential Equations (1993), Kluwer Academic: Kluwer Academic Dordrecht · Zbl 0782.34002
[15] Lazer, A. C., The behavior of solutions of the differential equation \(ypxyqxy\), Pacific J. Math., 17, 435-466 (1966) · Zbl 0143.31501
[16] Marini, M.; Zezza, P. L., On the asymptotic behavior of the solutions of a class of second-order linear differential equations, J. Diff. Equations, 28, 1-17 (1978) · Zbl 0371.34032
[17] Parhi, N.; Das, P., Oscillation criteria for a class of nonlinear differential equations of third order, Ann. Polon. Math., LVII.3, 219-229 (1992) · Zbl 0771.34024
[18] Villari, G., Contributi allo studio asintotico dell’equazione \(xtptxt\), Ann. Mat. Pura Appl., LI, 301-328 (1960) · Zbl 0095.06903
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.